Mary, age 60, has been diagnosed with stage IIB ovarian cancer. Because she has a strong family history of various cancers, Mary is tested for Lynch syndrome, also known as hereditary nonpolyposis colorectal cancer (HNPCC).
Her test is positive, and she is told she is at increased risk for developing cancers associated with HNPCC: ovarian, breast, prostate, kidney, endometrial, pancreatic, prostate, and liver.
Mary’s initial treatment consists of three cycles of carboplatin and paclitaxel followed by surgical debulking and three additional cycles of chemotherapy. She continues to walk three miles each day during her treatment and reports minimal side effects. She sustains a good response for eight months, but when her CA 125 begins to rise, a positron-emission tomography scan reveals recurrent disease. Because of the mismatched repair gene, MSH6, associated with HNPCC, Mary qualifies for treatment with immunotherapy and completes five cycles of pembrolizumab. She reports “virtually no side effects” and has been able to add an additional mile to her daily exercise routine.
When Mary presents for her sixth cycle of treatment, she tells Anita, the oncology nurse, that she has been having frequent headaches and had to cut back on her walking because of muscle pain. “I seem to be more tired too,” she says, “but it’s probably nothing serious.”
What Would You Do?
Anita suspects Mary may be having an immune-related adverse event (irAE) and explains that irAEs can happen after multiple doses of immunotherapy, even if no side effects have been experienced previously. She encourages Mary to discuss the symptoms with her oncologist.
Immune-response enhancement is thought to be the cause of irAEs. Symptom management is based on the severity of the presenting symptoms (see Table 1). Patients need to have a thorough baseline assessment of the body systems potentially affected by immunotherapies, specifically CTLA-4 and PD-1/PD-L1 inhibitors. Immune-mediated reactions can be broadly categorized as the –itises (enterocolitis, hepatitis, dermatitis, nephritis, pneumonitis) and –opathies (neuropathy, endocrinopathy). Inflammation is part of the immune response and can affect pituitary, thyroid, and adrenal function, causing symptoms associated with disruption in these glands such as extreme fatigue, headaches, dizziness, weight changes, muscle aches, and blurred vision.
Mary is diagnosed with grade II hypophysitis and is treated with low-dose corticosteroids. She resumes pembrolizumab within four weeks. Because irAEs typically happen later in the treatment course, oncology nurses must be alert for even subtle changes in body systems. Early treatment is key to preventing severe, life-threatening complications.
Discover more information on immunotherapies and irAEs with ONS’s immunotherapy treatment resources.
|Table 1.||Grade and Management of Immune-Related Adverse Events|
|Grade I (mild)||Focus is on symptomatic relief (e.g., diphenhydramine for itching). Checkpoint inhibitor therapy may or may not be withheld.|
|Grade II (moderate)||Provide symptomatic relief with low-dose corticosteroids that are tapered when symptoms are resolved or downgraded to grade I. Checkpoint inhibitors are held during corticosteroid treatment.|
|Grade III and IV
(severe or life threatening)
|High-dose corticosteroids initially, with non-corticosteroid immunosuppressive if needed. Checkpoint inhibitors are permanently discontinued.|